Home About us Editorial board Ahead of print Current issue Archives Instructions Submit article Search Subscribe Contacts Login
  • Users Online: 438
  • Home
  • Print this page
  • Email this page


 
 Table of Contents  
CASE REPORT
Year : 2022  |  Volume : 9  |  Issue : 2  |  Page : 134-136

Tamoxifen-induced lichen planus pigmentosus − case report


School of Medical Sciences and Research, Sharda University, Greater Noida, Uttar Pradesh, India

Date of Submission30-Oct-2020
Date of Decision10-Jun-2021
Date of Acceptance07-Aug-2021
Date of Web Publication12-Aug-2022

Correspondence Address:
Dr. Azra Ferheen Chaudhary
School of Medical Sciences and Research, Sharda University, Greater Noida 201306, Uttar Pradesh
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/pigmentinternational.pigmentinternational_

Rights and Permissions
  Abstract 


Lichen planus pigmentosus is characterized by slaty-gray pigmentation, predominantly on sun-exposed sites. It is considered to be a type IV hypersensitivity reaction to unknown antigen with lichenoid inflammation which may lead to melanin incontinence and superficial dermal pigmentation. This report presents a rare case of lichen planus pigmentosus caused due to tamoxifen intake.

Keywords: Lichen planus pigmentosus, LPP, tamoxifen


How to cite this article:
Chaudhary AF, Goel S, Arora T. Tamoxifen-induced lichen planus pigmentosus − case report. Pigment Int 2022;9:134-6

How to cite this URL:
Chaudhary AF, Goel S, Arora T. Tamoxifen-induced lichen planus pigmentosus − case report. Pigment Int [serial online] 2022 [cited 2022 Sep 26];9:134-6. Available from: https://www.pigmentinternational.com/text.asp?2022/9/2/134/353677




  Introduction Top


Lichen planus pigmentosus (LPP) is a variant of lichen planus characterized by chronic, asymptomatic, slaty-gray, oval or irregularly shaped brown to gray-brown macules and patches on the skin, predominantly on sun-exposed sites. The disease may rarely involve the oral mucosa and spares scalp, palms, soles, and nails. It was first reported from India in 1974 by Bhutani et al. who coined the term LPP . Many cases have been reported from India, Middle East, Japan, Korea, and Latin America.


  Case report Top


A 70-year-old female presented to the outpatient department with chief complaints of asymptomatic, darkening of skin since 9 years. The lesions started on her cheeks and progressed within the next 2 years to involve the entire face, neck, upper back, upper chest, and upper extremities. The patient had simple mastectomy for atypical ductal hyperplasia (ER+/PR+/HER2‒) in 2012 and since then the patient is on tamoxifen. A month after administration of tamoxifen, patient noticed pigmented macules on the face which progressed over a period of time involving the sun-exposed sites predominately.

Patient attained menopause at the age of 45 with unremarkable menstrual history. There was no history of application of any external agents such as mustard oil and amla oil. Occasional use of hair dye was present, that is, once or twice a year.

There was no history of any intake of drugs that may lead to pigmentation, including heavy metal (gold salts, mercury), antimalarials (mepacrine, quinine, quinidine), antibiotics (tetracyclines, demeclocycline), antituberculous drugs (streptomycin, INH, pyrazinamide, ethambutol), diuretics, antihypertensives, etc.

Systemic examination was unremarkable.

Cutaneous examination revealed the presence of slaty-gray to brown macules and patches on the skin, arranged bilaterally and symmetrical on the entire face, neck, v area of chest, upper back, and upper extremities. The texture of skin of the involving skin was normal [Figure 1].
Figure 1 Upper dermis shows lymphohistiocystic infiltration and abundant melanin pigment (hematoxylin and eosin, ×40)

Click here to view


Routine hematologic and biochemical tests revealed no abnormalities. Histipathologic evaluation revealed atrophy of squamous epithelium and loss of rete ridges. Upper dermis shows lymphohistiocystic infiltration reaching up to lower layer. Abundant melanin pigment observed is seen in upper dermis and around small blood vessels. Plasma cells and eosinophils were not reported [Figure 2].
Figure 2 Slaty-gray pigmentation on sun-exposed sites

Click here to view


Based on clinicopathologic correlation and absence of other causes of diffuse pigmentation, a diagnosis of LPP due to tamoxifen was made. The individual was reassured of the benign nature of the disorder. Patient was started on topical tacrolimus, physical sunscreen, topical tretinoin 0.05%, oral vitamins A and C.

A periodic follow-up was recommended at our dermatology unit and the patient is still on follow up.


  Discussion Top


The LPP is encountered in skin types III and IV; it is characterized by slate-gray to brownish-black macules in sun-exposed areas and flexural folds. Different patterns of pigmentation have been described − diffuse, reticular, blotchy, or perifollicular; among which diffuse form is the most common.

The exact cause of LPP is unknown. Most cases are considered idiopathic, although various factors such as hepatitis C virus infection, gold therapy, amla oil, hair dyer, mustard oil-containing allyl thiocyanate, etc., are considered as etiologic or triggering factors.

In our case, there was occasional use of hair dye, that is, once or twice a year. There was no history of known drugs in literature that may lead to pigmentary disorder. In histopathologic specimen, no plasma and eosinophil were observed, which are typical findings of drug-induced lichen planus.

In literature, tamoxifen is a selective estrogen receptor modulator with mixed estrogenic and antiestrogenic effects depending on the tissue and cell type. It increases melanin to levels comparable to those observed with estrogen.[1]

Melasma-like pigmentation has already been reported in many case reports.[2]

Other tamoxifen-related cutaneous changes reported in medical literature include maculopapular/morbilliform eruption, angioedema, Stevens–Johnson syndrome, vasculitis, subacute cutaneous lupus erythematosus, porphyria cutanea tarda, and radiation recall dermatitis.[3]

Despite the broad use and the frequency of associated skin reactions, there is a lack of concise information detailing the cutaneous adverse events associated with tamoxifen.

This case has been presented in view of its rarity as well as to broaden the discussion of various tamoxifen-related skin changes documented in patients with breast cancer.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Verdier-Sevrain S, Bonte F, Gilchrest B. Biology of estrogens in skin:implications for skin aging. Exp Dermatol 2006;15:83-94.  Back to cited text no. 1
    
2.
Kim S, Yoon H. Tamoxifen-induced melasma in a postmenopausal woman. J Eur Acad Dermatol Venereol 2009;23:1199-200.  Back to cited text no. 2
    
3.
Andrew P, Valiani S, MacIsaac J, Mithoowani H, Verma S. Tamoxifen-associated skin reactions in breast cancer patients: from case report to literature review. Breast Cancer Res Treat 2014;148:1-5.  Back to cited text no. 3
    


    Figures

  [Figure 1], [Figure 2]



 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
Abstract
Introduction
Case report
Discussion
References
Article Figures

 Article Access Statistics
    Viewed358    
    Printed18    
    Emailed0    
    PDF Downloaded33    
    Comments [Add]    

Recommend this journal


[TAG2]
[TAG3]
[TAG4]